Wisconsin, 2019

Tornadoes and Flash Flood in Wisconsin, July 20, 2019

July 20, 2019 · NWS GRB · 51 events in 14 counties and zones

For the second consecutive day, a line of powerful thunderstorms moved across portions of central and east-central Wisconsin. The worst damage occurred from Wood/Portage counties eastward into the Fox Valley and lakeshore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$1.4 million
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

For the second consecutive day, a line of powerful thunderstorms moved across portions of central and east-central Wisconsin. The worst damage occurred from Wood/Portage counties eastward into the Fox Valley and lakeshore. Trees were uprooted or snapped and several structures were damaged as a result of straight-line winds and six weak, fast-moving tornadoes.

There was also a fatality due to drowning in Keshena (Menominee Co.) from abnormally fast flows on the Wolf River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 20, 5:58 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 20, 5:58 AM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
658 AM CDT Sat Jul 20 2019

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Sunday
Issued at 327 AM CDT Sat Jul 20 2019

The main forecast problem of the day will be the potential for
strong to severe thunderstorms across central and east-central
portions of the area this afternoon into this evening. Heavy
rainfall with any storms will also be a concern, with the soils
being saturated from the storms Friday night.

IR imagery this morning shows widespread cloud cover shifting off
into lower MI with additional cloud cover developing across southern
MN into west-central WI. WV imagery shows the next shortwave/MCS
over the Dakotas early this morning, drifting eastward. Radar
imagery shows some isolated to scattered showers developing along
the boundary in central to east-central WI. Temperatures are running
in 60s north to the low and mid 70s central into east-central, while
dewpoints continue to run in the 60s to low 70s respectively.

Today: A weak surface trough/frontal boundary, draped across central
into east-central WI, will drift slowly to the southeast this
afternoon into this evening as a cold front sags southeastward from
northwest WI. At the same time, a shortwave over the Dakotas this
morning, is expected to slide eastward, reaching northeast Wisconsin
around 18Z. Isolated to scattered showers and thunderstorms will be
possible throughout the day along the aforementioned convergence
zone across central into east-central Wisconsin. In addition, the
shortwave passing through the area this afternoon will help to
steepen lapse rates and increase the amount of instability (CAPE) in
the atmosphere, mainly along and south of the southward sagging cold
front. Models are depicting around 1500 to 2500 J/kg of MUCAPE in
these areas during the afternoon. This, coupled with deep layer
shear values in the 35 to 45 knot range, will lead to strong to
severe thunderstorm potential near and just south of the front. The
main threats will be hail and gusty thunderstorm winds. In fact, SPC
has highlighted this area with a marginal to slight risk of severe
storms in the Day 1 outlook. Heavy rainfall will be a concern as
well with PWAT values running around 1.5 to 2 inches across central
into east-central Wisconsin. These areas picked up 1 to 3 inches of
rain from the Friday night storms, so conditions will be favorable
for flash flooding in those area. Instability tapers off across the
northern portions of the area, which may lead to mainly showers;
however, the shortwave moving through during the afternoon may
steepen lapse rates enough for some isolated to scattered
thunderstorms. Temperatures will be kept a bit cooler with the more
widespread cloud cover. High temperatures are expected to be in the
upper 70s north to the low 80s south.

Tonight into Sunday: The aforementioned shortwave will slide east of
the area this evening as the cold front sags farther to the south.
This will help to gradually decrease the chances for showers and
especially thunderstorms (and severe threat) this evening. Most
places will see precipitation end by the early overnight hours,
especially the north half of the CWA, north of HWY29. Drier air
and high pressure will build across the area late tonight and
linger through the day Sunday, continuing the break in
precipitation. It will feel much more comfortable as well with
high temperatures in the upper 70s to around 80 and dewpoints
falling into the 50s to around 60. Overnight lows will drop into
the 50s to around 60, warmest east-central.

.LONG TERM...Sunday Night Through Friday
Issued at 327 AM CDT Sat Jul 20 2019

Forecast concerns mainly revolve around timing precip chances over
the next week as the region transitions to northwest flow aloft, and
more seasonable weather.  Will continue to use a blend of the ecmwf
and gfs.

Sunday night through Monday night...Shortwave energy will be passing
across the area on Sunday night marking the transition to northwest
flow in the middle and upper levels.  Some moisture above 700mb will
accompany the wave and soundings look favorable for a few light high
based showers, particularly over central to east-central WI.  The
chance for spotty showers should exit by early Monday morning as
drier air pushes in from the northwest. High pressure will then move
into the region for Monday and Monday night, which looks quiet and
comfortable.  No significant changes to temps.

Rest of the forecast...Models continue to indicate that weak
shortwave energy will be diving across the area during the Tuesday
to Wednesday time period.  These shortwave impulses could generate a
few showers and storms, though some indications that precip chances
will be tied to the diurnal cycle (higher chances in the afternoon
and early evening).  The flow eventually flattens on Thursday before
turning to the southwest ahead of the next shortwave and cold front.
This front will likely bring the next widespread chance of showers
and storms around next Friday.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 657 AM CDT Sat Jul 20 2019

Relatively benign conditions are expected this morning outside of
some scattered showers and an isolated thunderstorms with MVFR
ceilings. Heavier showers and thunderstorms are again possible on
this afternoon, mainly across central and east-central Wisconsin.
Hi-res models are in better agreement on developing this activity
during the afternoon hours, generally in the 18-21Z time frame.
Therefore kept a TEMPO group in the southern TAF sites during
this time frame. The convection could reduce conditions to MVFR or
even IFR in the heaviest rainfall. Although there is a marginal
risk for severe weather, the best chance looks to be to the south.

.KOSH...Intermittent showers and isolated thunderstorms will
linger through most of the morning hours. Heavier showers and
thunderstorms will likely move through Oshkosh site later this
afternoon. Some of these could be strong to severe with gusty
winds being the main threat. The most favorable timing for
thunderstorm activity this afternoon is between 18-21Z. Quieter
weather is then expected for Sunday into next week.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Cooley
LONG TERM......MPC
AVIATION.......Cooley
Hazardous weather outlook, Jul 20, 2:39 AM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
339 AM CDT Sat Jul 20 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-210845-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
339 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

The chance of thunderstorms will continue at times today through
this evening. Some thunderstorms may become strong to severe and
produce large hail, damaging winds and torrential rainfall. The
greatest risk of severe weather and flash flooding will be south
of WI-29.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Friday into Friday night. It is too
early to determine if these storms will pose a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

LMZ521-522-541>543-210845-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
339 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

There is a chance of strong to severe thunderstorms this afternoon
into this evening. The storm may produce hail and gusty winds that
will pose a threat to boaters.

Boaters should be alert for rapidly changing weather conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Friday into Friday night that may pose
a hazard for boaters.

Cooley/MPC

In the hours before

Special weather statement, Jul 20, 3:30 AM CST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Green Bay WI
430 AM CDT Sat Jul 20 2019

WIZ005-010-011-018-019-201300-
Vilas-Oneida-Forest-Lincoln-Langlade-
430 AM CDT Sat Jul 20 2019

...AREAS OF DENSE FOG WILL LINGER ACROSS THE NORTHWOODS THIS
MORNING...

Areas of dense fog, with visibilities of a quarter of a mile or
less, will linger across the area early this morning. The dense
fog is expected to linger through at least daybreak before slowly
lifting.

Motorists traveling across the region early this morning can
expect rapidly changing and poor visibilities at times. Remember
to turn on your low-beam headlights and allow extra distance
between you and the car in front of you.

Cooley
Special weather statement, Jul 20, 7:57 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
857 AM CDT Sat Jul 20 2019

WIZ040-201430-
Kewaunee WI-
857 AM CDT Sat Jul 20 2019

...SPECIAL WEATHER STATEMENT...

At 856 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Luxemburg to near Kewaunee to 8 miles
north of Two Creeks. Movement was east at 45 mph.

Winds in excess of 30 mph will be possible with these storms.

Strong thunderstorms will be near...
  Kewaunee around 900 AM CDT.
  Algoma around 905 AM CDT.

Other locations impacted by these storms include Krok, Norman,
Kewaunee Power Station, Rostok, Slovan, Gregorville, Rankin, Euren,
Scarboro and East Krok.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4454 8741 4433 8748 4434 8770 4449 8763
      4461 8777 4463 8776 4465 8734
TIME...MOT...LOC 1356Z 269DEG 46KT 4458 8763 4449 8754 4441 8757

RDM

The radar

The La Crosse radar (KARX), 121 km away, was scanning. The volume nearest the first event began at 15:08 UTC.

Open the radar archive at this moment

Event by event

42 thunderstorm wind, 7 tornado, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Wood

When
July 20, 9:11 AM CST
Where
Wood County, Marshfield Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.630, -90.180

A thunderstorm wind gust of 64 mph was measured at Marshfield Municipal Airport.

Thunderstorm Wind, Wood

When
July 20, 9:25 AM CST to 9:26 AM CST
Where
Wood County, 1.53 mi NW of Wisconsin Rapids
Measured
56 kt (64 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
44.398, -89.837

Thunderstorm winds downed trees, large branches, and power lines in Wisconsin Rapids. Downed branches, as big as 5 inches in diameter and 10 feet long, blocked at least one road.

Thunderstorm Wind, Wood

When
July 20, 9:25 AM CST
Where
Wood County, 1.54 mi NW of Port Edwards
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
44.343, -89.875

Thunderstorm winds downed trees and power lines along Highway 54 in Port Edwards.

Thunderstorm Wind, Portage

When
July 20, 9:26 AM CST
Where
Portage County, 0.85 mi SE of Park Ridge
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.510, -89.560

Thunderstorm winds downed many trees at an apartment complex. The downed trees were about 1 foot in diameter.

Thunderstorm Wind, Wood

When
July 20, 9:26 AM CST
Where
Wood County, 0.69 mi S of Babcock
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
44.290, -90.130

Thunderstorm winds downed trees in Babcock.

Thunderstorm Wind, Portage

When
July 20, 9:29 AM CST
Where
Portage County, Plover
Measured
75 kt (86 mph) measured gust
Reported by
COOP Observer
Coordinates
44.450, -89.530

A thunderstorm wind gust of 86 mph was measured in Plover. Winds from the storm knocked the doors out of a Menards store.

Thunderstorm Wind, Portage

When
July 20, 9:30 AM CST
Where
Portage County, 0.69 mi S of Almond
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.260, -89.400

Thunderstorm winds downed numerous tree limbs and one tree, larger than a foot in diameter, in Almond.

Thunderstorm Wind, Portage

When
July 20, 9:38 AM CST
Where
Portage County, 0.85 mi SE of Park Ridge
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.510, -89.560

Thunderstorm winds downed trees in Stevens Point. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Waushara

When
July 20, 9:38 AM CST
Where
Waushara County, 0.69 mi S of Plainfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.210, -89.480

Thunderstorm winds downed trees in Plainfield. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Portage

When
July 20, 9:40 AM CST
Where
Portage County, 3.97 mi WSW of Whiting
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.448, -89.617

Thunderstorm winds tore the siding from some trailers, uprooted trees, and caused tree damage at a trailer park on Hayes Avenue.

Thunderstorm Wind, Portage

When
July 20, 9:43 AM CST
Where
Portage County, 6.88 mi NNE of Junction City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.670, -89.690

Thunderstorm winds downed numerous trees at Lake Dubay Park, near Dancy.

Thunderstorm Wind, Portage

When
July 20, 9:44 AM CST
Where
Portage County, Arnott
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.450, -89.430

Thunderstorm winds downed trees and tore shingles from a couple of buildings around Arnott.

Thunderstorm Wind, Marathon

When
July 20, 9:45 AM CST
Where
Marathon County, 0.69 mi S of Knowlton
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
44.710, -89.680

Thunderstorm winds downed trees around Knowlton.

Thunderstorm Wind, Portage

When
July 20, 9:45 AM CST
Where
Portage County, Amherst
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.450, -89.280

Thunderstorm winds downed trees, about 5 inches in diameter, near Amherst.

Thunderstorm Wind, Waushara

When
July 20, 9:49 AM CST
Where
Waushara County, Wild Rose
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.180, -89.250

Thunderstorm winds downed trees in Wild Rose. The time of this event is an estimate based on radar data.

Tornado, Waupaca

When
July 20, 9:55 AM CST to 10:03 AM CST
Where
Waupaca County, 1.35 mi SSE of Waupaca to 2.08 mi ESE of White Lake
Rating
EF1
Path length
7.55 mi
Path width
80 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
44.333, -89.056

A tornado formed south of Waupaca and moved east-northeast to near White Lake. The tornado damaged siding and shingles on six homes (DI 2, DOD 2) and an apartment in a new subdivision near the Waupaca Airport. The garage door of a newer home was blown completely in, causing damage to the roof of the house (DI 2, DOD 4). Another house had a small part of its roof heavily damaged. Numerous trees were also damaged along the path. Peak winds were estimated around 90 mph.

Tornado, Waupaca

When
July 20, 10:00 AM CST to 10:02 AM CST
Where
Waupaca County, 0.63 mi SSW of Weyauwega to 1.09 mi E of Weyauwega
Rating
EF0
Path length
1.35 mi
Path width
50 yd
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
44.312, -88.934

Brief tornado damaged several trees (DI 27,28, DOD 2,3) on the south side of Weyauwega. Peak wind estimated at 75 mph.

Thunderstorm Wind, Waupaca

When
July 20, 10:00 AM CST
Where
Waupaca County, 3.45 mi S of Sheridan
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
44.330, -89.220

Thunderstorm winds downed several trees at Hartman Creek State Park. A woman taking shelter in a truck was injured by a fallen tree.

Thunderstorm Wind, Waupaca

When
July 20, 10:00 AM CST
Where
Waupaca County, 0.69 mi S of Scandinavia
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
44.460, -89.130

Thunderstorm winds downed trees on homes, roads, and wires across Scandinavia. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Marathon

When
July 20, 10:01 AM CST
Where
Marathon County, (Auw)wausaw Muni Arp
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
44.930, -89.630

A thunderstorm wind gust of 74 mph was measured at Wausau Municipal Airport.

Thunderstorm Wind, Waupaca

When
July 20, 10:05 AM CST
Where
Waupaca County, 0.49 mi E of Iola
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
44.500, -89.110

Thunderstorm winds downed a large tree, about a foot in diameter, in Iola.

Thunderstorm Wind, Shawano

When
July 20, 10:06 AM CST
Where
Shawano County, 0.69 mi S of Wittenberg
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.810, -89.150

Thunderstorm winds downed trees in Wittenberg. The time of this event is an estimate based on radar data.

Tornado, Waupaca

When
July 20, 10:09 AM CST to 10:10 AM CST
Where
Waupaca County, 1.83 mi SSW of New London to 1.35 mi SSE of New London
Rating
EF0
Path length
1.3 mi
Path width
75 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
44.355, -88.761

A tornado formed at 11:09 AM CDT and damaged a few trees before entering Outagamie County at 11:10 AM CDT about 1.4 miles south of New London.

Tornado, Outagamie

When
July 20, 10:10 AM CST to 10:20 AM CST
Where
Outagamie County, 1.35 mi SSE of New London to 2.91 mi SW of Shiocton
Rating
EF1
Path length
6.24 mi
Path width
90 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
44.363, -88.737

The tornado that formed at 11:09 AM CDT in eastern Waupaca County crossed the county line 1.4 miles south of New London at 11:10 AM CDT. The tornado continued northeast and destroyed a storage shed (DI 1, DOD 4,5), heavily damaged trees (DI 28, DOD 3,4), ripped shingles and siding off a house (DI 2, DOD 2), and destroyed part of a wooden deck. A power pole also fell onto a car. Peak wind speeds were estimated around 90 mph.

Tornado, Outagamie

When
July 20, 10:18 AM CST to 10:22 AM CST
Where
Outagamie County, 2.63 mi E of Hortonville to 3.29 mi ESE of Stephensville
Rating
EF1
Path length
3.51 mi
Path width
75 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
44.329, -88.577

A tornado damaged three power poles (DI 24, DOD 3,4), destroyed a car port of an outbuilding (DI 1, DOD 5), partially damaged two outbuildings (DI 1, DOD 3), removed siding off a couple houses (DI 2, DOD 2), and damaged trees along its path. Estimated peak winds around 90 mph.

Tornado, Outagamie

When
July 20, 10:22 AM CST to 10:23 AM CST
Where
Outagamie County, 1.93 mi NE of Greenville to 2.65 mi NE of Greenville
Rating
EF0
Path length
0.72 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
44.316, -88.498

A brief tornado damaged a few tree limbs (DI 27,28, DOD 2) and took some shingles and siding off a house (DI 2, DOD 2) northeast of Greenville. A power pole was also damaged. Peak winds were estimated near 85 mph.

Thunderstorm Wind, Outagamie

When
July 20, 10:22 AM CST
Where
Outagamie County, 2.95 mi S of Greenville
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
44.258, -88.519

A thunderstorm wind gust of 60 mph was measured at Appleton International Airport.

Thunderstorm Wind, Outagamie

When
July 20, 10:23 AM CST
Where
Outagamie County, 0.69 mi S of Appleton
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
44.260, -88.400

Thunderstorm winds uprooted 2 trees and damaged a house in Appleton.

Thunderstorm Wind, Winnebago

When
July 20, 10:23 AM CST
Where
Winnebago County, 0.5 mi E of Neenah
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.180, -88.440

Thunderstorm winds downed trees in Neenah. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Outagamie

When
July 20, 10:25 AM CST
Where
Outagamie County, 2.09 mi WSW of Appleton
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.262, -88.441

A thunderstorm wind gust of 67 mph was measured on the west side of Appleton at Perkins Street and College Avenue.

Thunderstorm Wind, Outagamie

When
July 20, 10:27 AM CST
Where
Outagamie County, 2.21 mi NE of Appleton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.296, -88.375

Thunderstorm winds downed some road signs along Highway 441 and a couple of other locations, bent a power pole near I-41 and Ballard Road, and caused tree damage in the northeast part of Appleton.

Thunderstorm Wind, Calumet

When
July 20, 10:31 AM CST
Where
Calumet County, 0.5 mi E of High Cliff
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.170, -88.270

A thunderstorm wind gust of 59 mph was measured in Sherwood.

Thunderstorm Wind, Shawano

When
July 20, 10:32 AM CST
Where
Shawano County, 0.85 mi NE of Shawano
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.780, -88.590

Thunderstorm winds downed trees across Shawano County. The time of this event is an estimate based on radar data.

Tornado, Outagamie

When
July 20, 10:36 AM CST to 10:38 AM CST
Where
Outagamie County, 3.23 mi ENE of Little Chute to 4.33 mi ENE of Little Chute
Rating
EF0
Path length
1.11 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
44.303, -88.213

Another brief tornado damaged the roof of a barn (DI 1, DOD 2) and silo top northeast of Kaukauna. Peak winds were estimated at 80 mph.

Thunderstorm Wind, Brown

When
July 20, 10:44 AM CST
Where
Brown County, 0.49 mi E of Wrightstown
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.330, -88.160

Thunderstorm winds downed multiple large trees in the middle of Wrightstown. The storms produced a gust to 67 mph, as measured by a spotter.

Thunderstorm Wind, Outagamie

When
July 20, 10:45 AM CST
Where
Outagamie County, 0.69 mi NW of Freedom
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
44.387, -88.290

Thunderstorm winds downed large tree branches on Garvey Avenue in Freedom. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Shawano

When
July 20, 10:45 AM CST
Where
Shawano County, 0.69 mi S of Angelica
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.660, -88.300

Thunderstorm winds downed trees in Angelica. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Brown

When
July 20, 10:47 AM CST
Where
Brown County, 0.49 mi E of Wrightstown
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.330, -88.160

Thunderstorm winds downed trees and wires all across Wrightstown. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Brown

When
July 20, 10:59 AM CST
Where
Brown County, 2.65 mi WNW of Ashwaubenon
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.485, -88.130

A thunderstorm wind gust of 59 mph was measured at Austin Straubel International Airport.

Thunderstorm Wind, Manitowoc

When
July 20, 11:00 AM CST
Where
Manitowoc County, 0.99 mi S of Kingsbridge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.206, -87.681

Thunderstorm winds downed trees on County Road Q, between Lorenz Road and Beagle Lane. One tree, about 13 inches in diameter, landed on a power line. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Brown

When
July 20, 11:01 AM CST
Where
Brown County, 0.69 mi S of Denmark
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.340, -87.830

Thunderstorm winds downed trees in Denmark. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Manitowoc

When
July 20, 11:01 AM CST
Where
Manitowoc County, 0.85 mi SE of Larrabee
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.260, -87.710

Thunderstorm winds downed numerous trees across Manitowoc County. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Manitowoc

When
July 20, 11:05 AM CST
Where
Manitowoc County, 1.13 mi NNE of (Mtw)manitowoc Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.136, -87.673

Thunderstorms winds downed trees on County Road Q, north of Manitowoc.

Thunderstorm Wind, Manitowoc

When
July 20, 11:06 AM CST
Where
Manitowoc County, 0.5 mi E of Two Rivers
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.150, -87.560

Thunderstorm winds downed trees in Two Rivers. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Kewaunee

When
July 20, 11:09 AM CST
Where
Kewaunee County, Stangelville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.400, -87.680

Thunderstorm winds downed trees in Stangelville. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Manitowoc

When
July 20, 11:09 AM CST
Where
Manitowoc County, Mishicot
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
44.230, -87.630

Thunderstorm winds downed a tree that moved a house from its foundation. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Kewaunee

When
July 20, 11:12 AM CST
Where
Kewaunee County, 0.85 mi SE of Norman
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.360, -87.590

Thunderstorm winds downed trees in Norman. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Kewaunee

When
July 20, 11:18 AM CST
Where
Kewaunee County, 3.76 mi SSW of Kewaunee
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.400, -87.530

Thunderstorm winds downed trees near Kewaunee. The time of this event is an estimate based on radar data.

Flash Flood, Brown

When
July 20, 11:21 AM CST to 1:00 PM CST
Where
Brown County, 0.04 mi WNW of Ashwaubenon to 0.16 mi NW of Ashwaubenon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
44.470, -88.081

Heavy rainfall caused street flooding at Circle Drive and Allied Street in Ashwaubenon, where the water was up to the headlights of a full size pickup truck. Flash flooding also impacted a nearby bowling alley.

Thunderstorm Wind, Door

When
July 20, 11:39 AM CST
Where
Door County, Maplewood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.750, -87.480

Thunderstorm winds downed trees across Door County. The time of this event is an estimate based on radar data.

Flood, Menominee (C)

When
July 20, 3:00 PM CST
Where
Menominee (C) County, 0.56 mi NW of Keshena to 0.38 mi WNW of Keshena
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
44.885, -88.639

Fast flows and flooding on the Wolf River caused a fatality as someone drowned from the abnormally fast current. The victim went into the river in Keshena that is frequently used for swimming.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Menominee (C)2019-07-2032MaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyThe tornado archive for Wisconsin, 2019Warnings in Wisconsin, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842367, 842414, 842415, 842233, 842235, 842369, 842237, 842239, 842241, 842250, 842254, 842256, 842259, 842261, 842263, 841439, 841443, 842266, 842268, 842371, 842272, 842274, 841450, 841753, 841754, 841755, 842374, 842278, 842280, 842376, 842285, 842378, 842301, 841756, 842380, 842309, 842313, 842319, 842385, 842330, and more.